Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 192, NWS Louisville, KY

August 20, 2019Orange County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Aug 20, 2019, 3:20 PM EDT for Orange County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2019, 3:20 PM EDT (19:20 UTC)
Expired
Aug 20, 2019, 3:45 PM EDT
In force
25 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Orange County, IN

The radar

The Louisville radar (KLVX), 79 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:53 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1577 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:14 PM EDT, 6 minutes earlier.

Area forecast discussion, Aug 20, 3:14 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
314 PM EDT Tue Aug 20 2019

.Short Term...(This evening through Wednesday)
Updated at 315 PM EDT Tue Aug 20 2019

...Strong to Severe Storms Through Early Evening...

Outflow-dominated MCS entering SW Indiana will be the main player
through this evening, but we are also seeing more popcorn-type
convection out ahead of that line as a result of differential
heating at the edge of the MCS anvil. A few of these storms east of
I-65 have pulsed up to marginally severe levels, but organized SVR
is not expected with this activity. The main line will push across
southern Indiana and north-central Kentucky through sunset, and
downdraft CAPE approaching 1500 J/kg will support a continued
damaging wind threat. SVR Watch 604 is in effect until 9 PM but
expect to chip away at it from the NW once the main line passes. The
line should really weaken once it gets solidly into Kentucky is it
quickly runs out of instability.

Hi-res models suggest redevelopment is possible overnight,
especially heading north into Indiana, so we'll hang on to a 20-30
POP through the night. Wednesday will be the last day for this
tropical air mass, with hot and humid conditions once again. Temps
solidly in the 90s and dewpoints in the lower/mid 70s will push heat
index values very close to advisory thresholds. However, precip
chances will again ramp up in the afternoon and that could limit the
window for any dangerous heat, so we'll just mention the triple-
digit heat indices in the Hazardous Weather Outlook. Primary storm
threats will be cloud-to-ground lightning, and heavy rainfall given
slow storm motion.

&&

.Long Term...(Wednesday night through Tuesday)
Updated at 250 PM EDT Tue Aug 20 2019

Wednesday Night - Friday...

An active pattern looks in store through the end of the work week. A
cold front will move into the Ohio Valley and linger providing focus
for multiple rounds of storms Wed night through Friday. While no
organized severe threat looks likely at this time, cannot rule out
some strong storms with gusty winds, lightning, and brief heavy
rainfall.

Temps will cool down through the end of the week into the upper
70s/lower 80s for highs by Fri.  Lows Fri night should be in the 60s.

Saturday - Tuesday...

We should see a drier trend for the weekend, although some data
still hangs some showers up along our southern border through the
weekend. Will keep some mention of precipitation chances in the
forecast, but overall should expect a mostly dry and pleasant
weekend as surface high pressure tries to take hold north of the
front. Highs should top out in the low and mid 80s, with pleasant
lows in the low to mid 60s.

Small shower and storm chances continue into the new work week,
although the lack of a notable trigger will likely keep coverage
pretty low. Temps start to trend back closer to normal with highs in
the mid to upper 80s returning.

&&

.Aviation...(18Z TAF Issuance)
Updated at 105 PM EDT Tue Aug 20 2019

Main concern is the timing and impact of incoming convective
complex. Fairly high forecast confidence for HNB, where we expect
storms with IFR cig/vis and gusts hitting a solid 30 kt around 20Z.
Still think the worst weather will be fairly brief, so will carry a
TEMPO to show some wiggle room. Expect the line of storms to push on
into SDF around 21Z, and BWG/LEX after 22Z. There is a split
starting to form in the line, which has the most impact on forecast
confidence for LEX, but we have included VCTS for pop-up cells
forming ahead of the main line.

By mid/late evening, even the trailing stratiform showers should be
tapering off, and a mid-level ceiling overnight will be the worst-
case scenario. If any of the terminals pick up heavy rain, that
could drive some fog potential for Wed morning, but will not include
restrictions in any of the TAFs.  SW winds and scattered Cu expected
by late Wed morning as mixing picks up again.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RAS
Long Term...AMS
Aviation...RAS
Hazardous weather outlook, Aug 20, 12:30 PM EDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1230 PM EDT Tue Aug 20 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211630-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1230 PM EDT Tue Aug 20 2019 /1130 AM CDT Tue Aug 20 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

A line of strong to severe storms will push into the Ohio Valley
later this afternoon. The primary hazard will be damaging winds,
mainly late this afternoon across southern Indiana. The risk of
strong wind gusts will persist into this evening across Kentucky.
Frequent cloud-to-ground lightning will also be a hazard from these
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional rounds of thunderstorms are expected Wednesday night
through early Friday. Slow moving storms could produce heavy
rainfall, which could result in localized flooding.

Outside of these cooling rains, it will be hot during peak heating
Wednesday afternoon. Look for peak heat indices generally around 100
degrees, possibly approaching 105 in the Louisville and Bowling
Green metro areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ/BJS/RAS

In the hours before

Special weather statement, Aug 20, 2:42 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Louisville KY
242 PM EDT Tue Aug 20 2019

INZ076-077-083-084-089-201945-
Crawford-Orange-Washington-Perry-Dubois-
242 PM EDT Tue Aug 20 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DUBOIS...NORTHWESTERN
CRAWFORD...NORTHWESTERN PERRY...ORANGE AND NORTHWESTERN WASHINGTON
COUNTIES...

At 241 PM EDT/141 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 10 miles west of Bloomington to 6
miles west of Owensville. Movement was southeast at 30 mph.

Wind gusts of 50 to 55 mph and penny size hail are possible with
these storms.

Locations impacted include...
Jasper, Salem, Paoli, English, Huntingburg, Ferdinand, Orleans,
French Lick, Stampers Creek and Orangeville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3851 8707 3849 8695 3850 8688 3853 8683
      3853 8668 3869 8668 3869 8631 3876 8628
      3878 8620 3876 8594 3804 8678 3804 8679
      3810 8677 3812 8681 3821 8679 3820 8707
TIME...MOT...LOC 1841Z 298DEG 26KT 3913 8671 3827 8781

DM
Special weather statement, Aug 20, 2:46 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
246 PM EDT Tue Aug 20 2019

KYZ066-201915-
Casey-
246 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASEY COUNTY...

At 246 PM EDT, a strong thunderstorm was located 9 miles west of
Liberty, moving east at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Clementsville and Atterson.

LAT...LON 3730 8514 3739 8513 3739 8511 3742 8498
      3726 8497
TIME...MOT...LOC 1846Z 277DEG 6KT 3734 8509

DM
Special weather statement, Aug 20, 2:57 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
257 PM EDT Tue Aug 20 2019

KYZ037-201930-
Harrison-
257 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HARRISON COUNTY...

At 256 PM EDT, a strong thunderstorm was located 8 miles south of
Falmouth. The storm is moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Berry, Sunrise, Antioch, Kelat and Boyd.

LAT...LON 3849 8424 3850 8440 3856 8440 3858 8424
      3858 8423
TIME...MOT...LOC 1856Z 273DEG 4KT 3855 8435

DM
Special weather statement, Aug 20, 3:11 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
311 PM EDT Tue Aug 20 2019

KYZ054-201945-
Marion-
311 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARION COUNTY...

At 311 PM EDT, a strong thunderstorm was located near Lebanon, moving
east at 5 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Lebanon, Bradfordsville, Calvary, Belltown, Greenbriar, New Market
and Penick.

LAT...LON 3749 8534 3756 8533 3759 8514 3747 8515
TIME...MOT...LOC 1911Z 274DEG 6KT 3753 8530

DM
Special weather statement, Aug 20, 3:13 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
313 PM EDT Tue Aug 20 2019

KYZ066-201945-
Casey-
313 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CASEY COUNTY...

At 313 PM EDT, a strong thunderstorm was located near Liberty, moving
east at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Liberty, Middleburg, Lanhamtown and Beech Bottom.

LAT...LON 3731 8498 3745 8498 3747 8486 3743 8485
      3741 8482 3730 8480
TIME...MOT...LOC 1913Z 274DEG 6KT 3739 8494

DM
Special weather statement, Aug 20, 3:19 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Louisville KY
219 PM CDT Tue Aug 20 2019

KYZ026-061-201945-
Butler-Ohio-
219 PM CDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUTLER AND
SOUTHEASTERN OHIO COUNTIES...

At 218 PM CDT, a strong thunderstorm was located near Morgantown,
moving southeast at 10 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Morgantown, Casey, Monford, Banock, Aberdeen, Flener, Eden, Select,
Flint Springs and Welcome.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3728 8683 3737 8676 3734 8657 3716 8669
TIME...MOT...LOC 1918Z 300DEG 9KT 3731 8673

SSC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:36 PM EDTSpecial Weather StatementLMKFayette24 min
Aug 19, 10:28 PM EDTSpecial Weather StatementLMKJessamine47 min
Aug 20, 1:29 PM EDTSpecial Weather StatementLMKTrimble31 min
Aug 20, 1:33 PM EDTSpecial Weather StatementLMKLarue27 min
Aug 20, 1:46 PM EDTSpecial Weather StatementLMKCumberland29 min
Aug 20, 2:32 PM EDTSpecial Weather StatementLMKScott28 min
Aug 20, 2:44 PM EDTSevere Thunderstorm WarningLMKHarrison, Scott31 min
Aug 20, 2:46 PM EDTSpecial Weather StatementLMKCasey29 min
Aug 20, 2:54 PM EDTAreal Flood AdvisoryLMKAdair3 hr
Aug 20, 2:57 PM EDTSpecial Weather StatementLMKHarrison33 min
Aug 20, 3:11 PM EDTSpecial Weather StatementLMKMarion34 min
Aug 20, 3:13 PM EDTSpecial Weather StatementLMKCasey32 min
Aug 20, 3:19 PM EDTSpecial Weather StatementLMKButler26 min
Aug 20, 3:49 PM EDTSpecial Weather StatementLMKBoyle26 min
Aug 20, 3:52 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Hancock, Meade38 min
Aug 20, 4:00 PM EDTSpecial Weather StatementLMKClark30 min
Aug 20, 4:01 PM EDTSpecial Weather StatementLMKHancock14 min
Aug 20, 4:10 PM EDTSpecial Weather StatementLMKAnderson35 min
Aug 20, 4:12 PM EDTSpecial Weather StatementLMKOhio33 min
Aug 20, 4:18 PM EDTSpecial Weather StatementLMKBreckinridge, Meade42 min
Aug 20, 4:21 PM EDTSpecial Weather StatementLMKJefferson, Oldham, Trimble39 min
Aug 20, 4:24 PM EDTSpecial Weather StatementLMKBourbon36 min
Aug 20, 4:33 PM EDTSevere Thunderstorm WarningLMKAnderson, Franklin, Shelby, Spencer27 min
Aug 20, 4:39 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hardin, Meade36 min
Aug 20, 4:41 PM EDTSpecial Weather StatementLMKNelson34 min
Aug 20, 4:44 PM EDTSevere Thunderstorm WarningLMKButler, Grayson, Ohio31 min
Aug 20, 4:50 PM EDTAreal Flood AdvisoryLMKAnderson, Shelby3 hr
Aug 20, 4:55 PM EDTSpecial Weather StatementLMKAnderson, Bullitt, Franklin, Henry, Jefferson, Oldham and 4 more35 min
Aug 20, 5:01 PM EDTSpecial Weather StatementLMKNelson29 min
Aug 20, 5:05 PM EDTSevere Thunderstorm WarningLMKBullitt, Grayson, Hardin, Nelson25 min
Aug 20, 5:15 PM EDTSevere Thunderstorm WarningLMKButler, Edmonson, Logan, Ohio, Warren45 min
Aug 20, 5:17 PM EDTSpecial Weather StatementLMKEdmonson, Grayson, Hart28 min
Aug 20, 5:21 PM EDTSpecial Weather StatementLMKLarue, Nelson, Washington39 min
Aug 20, 5:27 PM EDTSpecial Weather StatementLMKAnderson, Franklin, Harrison, Scott, Spencer, Woodford33 min
Aug 20, 5:29 PM EDTSpecial Weather StatementLMKHardin31 min
Aug 20, 5:36 PM EDTSpecial Weather StatementLMKBarren, Green, Hart, Simpson, Warren24 min
Aug 20, 5:45 PM EDTSpecial Weather StatementLMKLogan30 min
Aug 20, 5:50 PM EDTSevere Thunderstorm WarningLMKSimpson, Warren25 min
Aug 20, 5:58 PM EDTSpecial Weather StatementLMKAnderson, Bourbon, Boyle, Fayette, Franklin, Harrison and 7 more47 min
Aug 20, 5:58 PM EDTSevere Thunderstorm WarningLMKGreen, Hart32 min
Aug 20, 6:06 PM EDTSevere Thunderstorm WarningLMKGreen, Larue, Marion, Nelson, Taylor24 min
Aug 20, 6:09 PM EDTSevere Thunderstorm WarningLMKAllen, Simpson, Warren12 min
Aug 20, 6:17 PM EDTSpecial Weather StatementLMKMetcalfe28 min
Aug 20, 6:30 PM EDTSevere Thunderstorm WarningLMKBarren, Metcalfe30 min
Aug 20, 6:43 PM EDTSpecial Weather StatementLMKCasey32 min
Aug 20, 7:17 PM EDTSpecial Weather StatementLMKMonroe28 min
Aug 20, 1:59 PM EDTSpecial Weather StatementLMKJefferson31 min
Aug 20, 2:42 PM EDTSpecial Weather StatementLMKDubois, Orange63 min
Aug 20, 3:22 PM EDTSevere Thunderstorm WarningLMKDubois38 min
Aug 20, 3:30 PM EDTSevere Thunderstorm WarningLMKCrawford, Dubois, Orange, Perry45 min
Aug 20, 3:45 PM EDTSpecial Weather StatementLMKOrange30 min
Aug 20, 3:56 PM EDTSpecial Weather StatementLMKJefferson49 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.